Anti-Epileptic Drugs Linked to Fetal Malformations

Laurie Barclay, MD

March 03, 2003

March 3, 2003 -- Taking anti-epileptic drugs (AEDs) during pregnancy was found to be related to fetal malformations, according to the results of a prospective study published in the Feb. 25 issue of Neurology. Low folate levels and low maternal education also appeared to be risk factors.

"The offspring of women with epilepsy are at an increased risk of major congenital malformations, but the impact of the various contributing factors remains unresolved," write Erja Kaaja, Msc, from the University of Helsinki in Finland.

From 1980 through 1998, the authors prospectively followed 970 pregnancies in women with epilepsy seen at a single maternity clinic. During the first trimester, 740 of 979 offspring were exposed to AEDs, and 239 were not exposed.

Major malformations were detected in 28 fetuses (3.8%) exposed to maternal AEDs and in two (0.8%) who were not exposed ( P = .02). Logistic regression analysis revealed that independent risk factors for major malformations were use of carbamazepine (adjusted odds ratio [OR], 2.5; 95% confidence interval [CI], 1.0 - 6.0), use of valproate (OR, 4.1; 95% CI, 1.6 - 11), use of oxcarbazepine (OR, 10.8; 95% CI, 1.1 - 106), low serum folate concentration at the end of the first trimester (OR, 5.8; 95% CI, 1.3 - 27), and low maternal level of education (OR, 3.0; 95% CI, 1.3 - 6.8). However, seizures during the first trimester did not increase risk of major malformations.

Based on these findings, the authors recommend use of a single drug rather than multiple AEDs during pregnancy, as well as folate supplementation. Study limitations include lack of a control group without epilepsy.

"Major malformations in the offspring of mothers with epilepsy are associated with use of AED[s] during early pregnancy, and also with low serum folate concentrations and a low level of education," the authors write. "New AED[s], such as lamotrigine, should be thoroughly investigated with regard to their teratogenic potential."

Neurology. 2003;60:575-579

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....